-
  glossary
  patients guide
  case studies
  enquiry
   
   
 
-
conditions
video library
appointment
faq's
 
 

Condition
Writer’s and Musician’s Cramp

Writer’s cramp is a task specific dystonia, which is responsible for major writing difficulty with a hand which otherwise is normal for the other activities of daily living.

The age of onset is around 35, the patient sometimes is obliged to use the other hand to write, but with the risk of a cramp appearing on the other side in 25 % of the cases. Musician’s cramp affect professional musicians (pianist, violinist, guitarist, percussionist ) and is different and less common than repetitive strain injuries. It is defined as a painless motor in coordination of the fingers when playing the instrument. It can be triggered by a change of technique, change of instrument or excessive time of practising. Wind and brass musicians can also be affected at the level of mouth and jaw.

Treatment

The choice of the muscles to inject and the dose, need to be customised for every patient, after a clinical examination., asking the patient to write. Musicians are asked to come to the clinic with their instrument in order to play. Physiotherapy, with a retraining of writing, in addition to the Botulinum toxin injections (used in this indication since 1989), can complement the improvement. Around 60% of the patients benefit from the treatment, going back to normal writing, with an injection every 9 months on average. Injections of the finger muscle in the forearm, requires isolation of the muscle(s) with electromyography.

The same procedure applies to musician’s cramp, but a complete return to professional level playing is much more difficult.

Arm muscles

Electromyogram guidance is required to find the muscles

-
 
Expression Lines
-
 
   
 
-
 
 
Wilbraham Place Practice - 9a Wilbraham Place - London - SW1X 9AE
 
 
© Copyright 2007 - 2008 London BTX Centre. Professional Healthcare Websites
 
The Information on this site is provided for information only,
and is not meant to substitute the advice of your own physician or other medical professional.